Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 121, NWS Fort Worth, TX

August 20, 2004McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2004, 9:31 AM CDT for McLennan County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 9:31 AM CDT (14:31 UTC)
Expired
Aug 20, 2004, 11:30 AM CDT
In force
119 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 99 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 201433
FFWFTW
TXC309-201630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
931 AM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1130 AM CDT

* AT 931 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 7 MILES EAST OF
  NORTHCREST...MOVING EAST AT 15 MPH. RAINFALL RATES OF UP TO 2
  INCHES PER HOUR ARE POSSIBLE WITH THIS STORM...WHICH MAY RESULT
  IN RUNOFF AND FLOODING IN NORTHERN PARTS OF THE COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BELLMEAD...LACY-LAKEVIEW AND
WEST

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3172 9729 3157 9712 3162 9688 3183 9707

$$
1 follow-up statement
000 
WGUS74 KFWD 201636
FFSFTW
TXC309-201645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1134 AM CDT FRI AUG 20 2004

...THE FLASH FLOOD WARNING FOR MCLENNAN COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

THE HEAVY RAIN THAT CAUSED THE FLASH FLOODING HAS WEAKENED AND MOVED 
EAST OF THE COUNTY.

LAT...LON 3165 9744 3136 9731 3156 9686 3182 9706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:30 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 20, 4:30 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 20 2004

.DISCUSSION...
430 AM CDT

CONSIDERABLE RAINFALL ACROSS SOUTHERN ZONES OVERNIGHT...STILL
ONGOING. FURTHER HEAVY PRECIP DEVELOPING TO THE WEST OVER SJT CWA...
WILL BRING +RA TO WESTERN ZONES THIS MORNING. IN ADDITION...
FAST-MOVING MCS RACING OUT OF LBB CWA...WILL BRING +RA TO NW ZONES.
WIDESPREAD HEAVY RAIN LIKELY TODAY WITH THESE SYSTEMS AND FURTHER
DEVELOPMENT RESULTING FROM SUBSEQUENT IMPULSES...NUMEROUS RESIDUAL
BOUNDARIES...AND ABUNDANT MOISTURE. FLOOD WATCH EXPANDED TO INCLUDE
ALL BUT NE ZONES...EFFECTIVE THROUGH AFTERNOON PACKAGE ISSUANCE.

HAVE CHOSEN TO HOLD OFF ON FROPA...KEEPING BOUNDARY JUST TO THE
NORTH OF THE CWA FRIDAY NIGHT INTO SATURDAY. BOUNDARY TO PLAY A
PIVOTAL ROLE IN ANY ADDITIONAL PRECIP DEVELOPMENT SATURDAY...WITH
MORE PASSING IMPULSES EMBEDDED IN FLOW. POPS TO DIMINISH LATE IN THE
WEEKEND...AS RIDGE INFLUENCE BEGINS.

EXTENDED MODELS TRENDING EVEN MORE TOWARD RIDGING NEXT WEEK. HELD
OFF ON RAISING TEMPS MUCH...BUT SUMMER MAY RETURN. NONETHELESS...
NO POPS BEYOND END OF WEEKEND. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   84  72  87  71 /  80  40  30  20
WACO, TX               85  73  89  73 /  80  40  30  20
PARIS, TX              84  72  86  70 /  60  40  30  20
DENTON, TX             83  70  84  69 /  80  40  30  20
MCKINNEY, TX           83  70  84  69 /  80  40  30  20
DALLAS, TX             84  73  87  72 /  80  40  30  20
TERRELL, TX            84  72  86  70 /  60  40  30  20
CORSICANA, TX          85  75  89  73 /  80  40  30  20
TEMPLE, TX             86  74  92  73 /  80  40  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT FRIDAY FOR ZONES TXZ091>093...
TXZ100>104...TXZ115>120...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Aug 20, 5:03 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT FRI AUG 20 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
503 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT UNTIL 400 PM TODAY FOR ALL BUT THE
NORTHEAST PORTION OF NORTH TEXAS.  THE WATCH IS GENERALLY ALONG AND
SOUTH AND WEST OF A LINE FROM ATHENS...TO CORSICANA...TO SHERMAN.

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TODAY...
BRINGING ADDITIONAL HEAVY RAINS TO THE AREA. MOST OF THE AREA CAN
EXPECT ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES...
WITH ISOLATED AMOUNTS BETWEEN THREE AND FIVE INCHES. WHILE MANY
AREAS RECEIVED GENEROUS RAINS THURSDAY...TWO AREAS RECEIVED VERY
HEAVY RAINS AND WILL BE THE MOST SUSCEPTIBLE TO FLOODING TODAY. THE
FIRST IS THE SOUTHWEST PORTION BETWEEN COMANCHE...MERIDIAN...AND
LAMPASAS. THE SECOND IS THE AREA FROM CLEBURNE..TO FORT WORTH...TO
DENTON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF NORTH TEXAS SATURDAY
AND SUNDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY IN
THE FLOOD WATCH AREA.

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 PM CDTFlash Flood WarningFWDLimestone3 hr
Aug 19, 7:43 PM CDTFlash Flood WarningFWDFreestone2 hr
Aug 19, 9:29 PM CDTSevere Thunderstorm WarningFWDLeon61 min
Aug 19, 9:35 PM CDTSevere Thunderstorm WarningFWDRobertson55 min
Aug 19, 10:45 PM CDTSevere Thunderstorm WarningFWDMilam30 min
Aug 20, 4:58 AM CDTFlash Flood WarningFWDLampasas, Mills3 hr
Aug 20, 5:17 AM CDTFlash Flood WarningFWDEastland3 hr
Aug 20, 6:47 AM CDTFlash Flood WarningFWDComanche118 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.